Psychiatry Investig.  2011 Mar;8(1):74-76.

Uncontrolled Self-Medication with Venlafaxine in a Patient with Major Depressive Disorder

Affiliations
  • 1Department of Psychiatry, Depression Center, Samsung Medical Center, Sungkyunkwan University School of Medicine, Seoul, Korea. jeonhj@skku.edu

Abstract

Antidepressants are known to have no significant ability to cause addiction. However, a recent study showed many individuals with mood disorders self-medicated with antidepressants to relieve symptoms. We report here a male physician, diagnosed five years ago with major depressive disorder, with insomnia, anxiousness, and chest heaviness. He began self-medicating with 150 mg of venlafaxine daily, without any monitoring. During his most recent severe depressive episode, he was taking up to 1,500 mg of venlafaxine daily. Without this medication, he experienced discontinuation syndrome, which included severe anxiety, chest heaviness, and breathing difficulty, and which he judged as indicating a more severely depressed state. He also experienced overdose symptoms, such as hypertension and tachycardia. He attempted suicide with drugs that he possessed. In conclusion, careful monitoring is needed when treating patients with venlafaxine, because its discontinuation syndrome is similar to symptoms of major depressive disorder, and suicidality may result from an overdose.

Keyword

Venlafaxine; Major depressive disorder; Discontinuation syndrome; Suicide attempt

MeSH Terms

Antidepressive Agents
Anxiety
Cyclohexanols
Depressive Disorder, Major
Humans
Hypertension
Male
Mood Disorders
Respiration
Sleep Initiation and Maintenance Disorders
Suicide, Attempted
Tachycardia
Thorax
Venlafaxine Hydrochloride
Antidepressive Agents
Cyclohexanols
Full Text Links
  • PI
Actions
Cited
CITED
export Copy
Close
Share
  • Twitter
  • Facebook
Similar articles
    DB Error: unknown error